Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A capture problem in Brownian motion and eigenvalues of spherical domains

Authors: Jesse Ratzkin and Andrejs Treibergs
Journal: Trans. Amer. Math. Soc. 361 (2009), 391-405
MSC (2000): Primary 60J65; Secondary 35P15
Published electronically: August 19, 2008
MathSciNet review: 2439411
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We resolve a question of Bramson and Griffeath by showing that the expected capture time of four predators pursuing a single prey, all moving by standard Brownian motion on a line, is finite. Our main tool is an eigenvalue estimate for a particular spherical domain, which we obtain by a coning construction and domain perturbation.

References [Enhancements On Off] (What's this?)

  • [BG] M. Bramson and D. Griffeath, Capture problems for coupled random walks. in Random Walks, Brownian Motion and Interacting Particle Systems, ed. R. Durrett and H. Kesten, Birkhäuser, 1991. MR 1146445 (93e:60192)
  • [C] I. Chavel, Eigenvalues in Riemannian Geometry. Academic Press, 1984. MR 768584 (86g:58140)
  • [DB] R. D. DeBlassie, Exit times from cones in $ \mathbb{R}^n$ of Brownian motion. Prob. Theory and Rel. Fields. 74:1-29, 1987. MR 863716 (88d:60205)
  • [F] A. R. Forsythe, Theory of Functions of a Complex Variable, 3rd ed., Dover, 1965, 698-700. (Originally published by Cambridge University Press, Cambridge, 1918.) MR 0178116 (31:2374)
  • [L] N. Lebedev, Special Functions and Their Applications. Dover, 1972. (Originally published by Prentice-Hall, Inc., 1965.) MR 0350075 (50:2568)
  • [LS] W. Li and Q.-M. Shao, Capture time of Brownian pursuits. Prob. Theory and Rel. Fields. 121:30-48, 2001. MR 1857107 (2002h:60173)
  • [N] Z. Nehari, Conformal Mapping. Dover, 1975. (Originally published by McGraw-Hill Book Co., Inc., New York, 1952.) MR 0045823 (13:640h)
  • [PS] G. Pólya and G. Szegő, Isoperimetric Inequalities in Mathematical Physics. Princeton University Press, 1951, 29-30. MR 0043486 (13:270d)
  • [R] Lord Rayleigh (J. W. Strutt), The Theory of Sound (2nd. ed.), Dover, 1945, 336-342. (Originally published by Mcmillan Co., 1894-1896.) MR 0016009 (7:500e)
  • [S] E. Sperner, Zur Symmetrisierung von Funktionen auf Sphären. Math. Z. 134:317-327, 1973. MR 0340558 (49:5310)
  • [St] F. Stenger, Numerical Methods Based on Sinc and Analytic Functions. Springer-Verlag, 1993. MR 1226236 (94k:65003)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 60J65, 35P15

Retrieve articles in all journals with MSC (2000): 60J65, 35P15

Additional Information

Jesse Ratzkin
Affiliation: Department of Mathematics, University of Connecticut, 196 Auditorium Road,Storrs, Connecticut 06269
Address at time of publication: Department of Mathematics, University of Georgia, Boyd Hall, Athens, Georgia 30602

Andrejs Treibergs
Affiliation: Department of Mathematics, University of Utah, 155 South 1400 East, JWB 233, Salt Lake City, Utah 84112

Received by editor(s): June 9, 2005
Received by editor(s) in revised form: February 21, 2007
Published electronically: August 19, 2008
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society